NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is the correct order of techniques when assessing the abdomen?

  1. AInspection, auscultation, percussion, palpation
  2. BAuscultation, palpation, inspection, percussion
  3. CInspection, palpation, percussion, auscultation
  4. DPalpation, inspection, auscultation, percussion
2.Nursing fundamentalsHard

Before giving a PRN dose of oral morphine, which assessment is most important?

  1. AThe respiratory rate and level of sedation
  2. BThe patient's blood glucose level
  3. CThe patient's weight and height, recorded on admission
  4. DThe patient's last bowel movement
3.Infection control & patient safetyMedium

Which part of a sterile surgical gown is considered sterile once it is on?

  1. AOnly the back of the gown, which nobody touches
  2. BThe whole gown, including the back, the collar and the area below the waist
  3. CThe front from the neck down to the knees
  4. DThe front from chest to the level of the sterile field, and the sleeves
4.Infection control & patient safetyHard

A woman in late pregnancy is choking and cannot speak or cough. Which technique should the rescuer use?

  1. AAbdominal thrusts
  2. BBack blows only
  3. CBlind finger sweeps
  4. DChest thrusts
5.Prioritization & delegationMedium

A nurse cannot read part of a medication order. What should the nurse do?

  1. AContact the prescriber to clarify the order before giving the drug
  2. BAsk another nurse to guess what the order most likely says, then give it
  3. CSkip the drug and not tell anyone until the next ward round
  4. DGive the usual dose of the drug the nurse thinks was meant
6.Prioritization & delegationHard

A day after a femur fracture, a young patient becomes confused and breathless, with small red spots on the chest. What should the nurse suspect?

  1. AAlcohol withdrawal
  2. BNormal pain after a fracture
  3. CFat embolism syndrome
  4. DAn allergic reaction to the cast
7.Clinical nursingMedium

What is the first-line drug treatment for anaphylaxis?

  1. AInhaled steroid
  2. BIntramuscular adrenaline
  3. CIntravenous paracetamol
  4. DOral antihistamine such as cetirizine
8.Clinical nursingHard

A patient admitted after a fall takes many regular medicines. Which safety step on admission helps prevent medication errors?

  1. APrescribing only the medicines that the patient can remember taking
  2. BStopping all regular medicines until the day the patient is discharged
  3. CDoubling the doses to make up for any missed while at home
  4. DMedicines reconciliation against reliable sources, such as primary care records
9.Lab values & electrolytesMedium

A patient with chronic kidney disease has a magnesium of 3.8 mEq/L (1.9 mmol/L). Which product is the most likely cause?

  1. AExcess alcohol use over many years
  2. BLoop diuretics such as furosemide
  3. CProton pump inhibitors taken long term
  4. DMagnesium-containing laxatives or antacids
10.Lab values & electrolytesHard

A patient with schizophrenia drinks very large amounts of water each day. Sodium is 121 mEq/L, and the urine is very dilute (urine osmolality 70 mOsm/kg). Which explanation fits best?

  1. ASyndrome of inappropriate ADH
  2. BPrimary (psychogenic) polydipsia
  3. CHyperosmolar hyperglycemic state
  4. DCentral diabetes insipidus
11.PharmacologyMedium

In which patient is bupropion contraindicated?

  1. AA patient with a seizure disorder or an eating disorder
  2. BA patient who wants to stop smoking
  3. CA patient with high blood cholesterol and a family history of it
  4. DA patient with seasonal allergies
12.PharmacologyHard

The thalidomide disaster of the late 1950s and early 1960s is best known for which effect, and what did it lead to?

  1. ADeafness in children; the end of animal testing
  2. BHeart attacks in older adults; the start of generic medicines
  3. CSevere limb defects in babies; stricter drug testing and regulation
  4. DLiver failure in adults; the ban of all sedatives
13.Med-surg: cardiovascular & respiratoryMedium

Which pneumonia severity score uses confusion, urea, respiratory rate, blood pressure and age?

  1. ACHA₂DS₂-VASc
  2. BWells score
  3. CCURB-65
  4. DNEWS2
14.Med-surg: cardiovascular & respiratoryHard

Hours after surgery to restore blood flow to an ischaemic leg, the patient has severe calf pain that is worse when the toes are moved passively, and the calf feels tense. What should the nurse suspect?

  1. ACompartment syndrome from reperfusion swelling
  2. BCramp from lying still in bed
  3. CA superficial thrombophlebitis of the long saphenous vein
  4. DExpected postoperative pain from the leg wound
15.Med-surg: neuro, endocrine & renalMedium

A patient who has had type 1 diabetes for 30 years says they no longer feel the warning signs of a hypo. What is this called?

  1. AThe dawn phenomenon
  2. BDiabetic ketoacidosis
  3. CInsulin resistance
  4. DHypoglycaemia unawareness
16.Med-surg: neuro, endocrine & renalHard

A patient on long-term high-dose prednisolone is three days after bowel surgery. They report only mild abdominal pain, but the heart rate has risen to 115/min and the temperature is 37.4 °C. Why should the nurse be especially concerned?

  1. AThe mild pain shows that the bowel is healing as expected
  2. BSteroids cause tachycardia in all patients, so no action is needed
  3. CSteroids can mask fever, pain and peritonism, hiding complications
  4. DSteroids protect against infection, so sepsis is very unlikely
17.Med-surg: GI, perioperative & oncologyMedium

Which statement best describes tolerance to opioids?

  1. AThe patient has a compulsive craving for more of the drug
  2. BThe drug no longer causes any constipation
  3. CThe patient has developed an allergy to the drug
  4. DA higher dose is needed over time for the same effect
18.Med-surg: GI, perioperative & oncologyHard

After a fall, a patient with advanced dementia is agitated, grimacing and guarding the hip, and cannot rate the pain. What should the nurse do?

  1. AWait until a relative can confirm the pain
  2. BGive a sedative to treat the agitation and avoid giving any analgesia
  3. CUse an observational pain tool, give analgesia and reassess
  4. DAssume there is no pain because none is reported
19.Maternity & obstetric nursingMedium

Parents ask why their baby is having a pulse oximetry check on the right hand and a foot. What is the reason?

  1. ATo measure the baby's blood pressure
  2. BTo screen for hearing loss
  3. CTo screen for critical congenital heart disease
  4. DTo check the baby's blood glucose
20.Maternity & obstetric nursingHard

A labouring woman has frequent contractions on oxytocin: 6 in 10 minutes over the last half hour. The fetal heart rate tracing is normal. What is the most appropriate action?

  1. AReduce or stop the oxytocin per protocol and inform the provider
  2. BIncrease the oxytocin to complete labour faster
  3. CNo action is needed because the fetal heart rate is normal
  4. DAsk her to push to shorten labour
21.Pediatric nursingMedium

When is the best time to tell a 2-year-old about an upcoming procedure?

  1. AThe day before, with a detailed explanation
  2. BNot at all, to avoid upsetting the child beforehand
  3. CJust before it happens, in simple, concrete words
  4. DAbout a week before, so there is time to get used to it
22.Pediatric nursingHard

A mother says her 3-month-old broke his thigh bone by crawling off the bed. What should concern the nurse?

  1. AThe explanation does not fit the baby's stage of development
  2. BThe fracture is too small to need treatment and will heal by itself
  3. CBabies of this age often crawl and fall
  4. DThigh fractures are common in young infants with soft bones
23.Mental health nursingMedium

A patient stopped paroxetine suddenly a few days ago. She now has dizziness, irritability, flu-like symptoms and brief "electric shock" feelings. What is the most likely cause?

  1. AA relapse of her depression into a severe psychotic depression
  2. BNeuroleptic malignant syndrome
  3. CAntidepressant discontinuation syndrome
  4. DSerotonin syndrome
24.Mental health nursingHard

A woman who is being abused by her partner says she will not leave him. What is the most appropriate response?

  1. ATell her that she must leave him today or the nurse cannot help her
  2. BCall her partner to discuss his behaviour with him
  3. CRespect her decision, give information about support services and help her make a safety plan
  4. DTell her that if she stays and is hurt again, it will be her own fault because she was warned about the risks
25.Nursing math & unit conversionsMedium
12345678910111212:10 PM?24:1013:1012:1000:10

Practice exercise (made-up values, not clinical guidance). A dose is charted at 12:10 PM. Which entry is the same time on the 24-hour clock? Click it.

12:10 PM
  1. 124:10
  2. 213:10
  3. 312:10
  4. 400:10
26.Nursing math & unit conversionsHard
3.5 mmol/L? mg/dL1 mmol/L = 18 mg/dL

Practice exercise (made-up values, not clinical guidance). A blood glucose result is 3.5 mmol/L. Using 1 mmol/L = 18 mg/dL for glucose, find c in mg/dL to the nearest whole number.

3.5 mmol/L1 mmol/L = 18 mg/dL
c = mg/dL
27.Dosage calculationsMedium
80 kg25 mg/kg/day3× per dayD = ? mg

A patient weighs 80 kg. The prescribed dose is 25 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

80 kg25 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A child weighing 12 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 200 mg in 5 mL. What volume V do you give? Round to one decimal place.

12 kg12.5 mg/kg200 mg/5 mL
V = mL
29.IV infusion ratesMedium
V = ?15 gtt/mL20 gtt/min12 h

A drip runs at 20 gtt/min through a set of 15 gtt/mL. How many millilitres V does the patient receive in 12 hours?

20 gtt/min15 gtt/mL12 h
V = mL
30.IV infusion ratesHard
100 mg250 mL5 mL/h? mg/h

A bag contains 100 mg of a drug in 250 mL and runs at 5 mL/h. How many milligrams per hour D does the patient receive?

100 mg/250 mL5 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
250 units250 mLregular insulin10 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 250 units of regular insulin in 250 mL runs at 10 mL/h. How many units per hour D does the patient receive?

250 units/250 mL10 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h90 kg6 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 6 mcg/kg/min for a patient who weighs 90 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL6 mcg/kg/min90 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftsoup200 mLjelly120 mLwater120 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 50 mLurine275 mLurine400 mLurine250 mLurine475 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

soup: 200 mLjelly: 120 mLwater: 120 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 2 × 50 mLurine: 275 mLurine: 400 mLurine: 250 mLurine: 475 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL50 mL infused100 mL/h21:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 100 mL/h. At 21:00, 50 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL50 mL infused100 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: walks frequently; mobility: completely immobile; nutrition: adequate; friction and shear: problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 129 mmol/L, glucose 17.4 mmol/L and urea 4.7 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 129 mmol/Lglucose 17.4 mmol/Lurea 4.7 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard
pH7.357.457.26PaCO₂mmHg354571HCO₃⁻mmol/L222631acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.26, PaCO₂ 71 mmHg (9.5 kPa), HCO₃⁻ 31 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.26PaCO₂ 71 mmHg (9.5 kPa)HCO₃⁻ 31 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration

3Solutions

1.Nursing fundamentals

Answer: A · Inspection, auscultation, percussion, palpation

Why this is the answer

In the abdomen the nurse listens before touching, because percussion and palpation can change bowel sounds. In other body systems palpation and percussion come before auscultation.

Answer

A · Inspection, auscultation, percussion, palpation
2.Nursing fundamentals

Answer: A · The respiratory rate and level of sedation

Why this is the answer

Opioids can cause sedation and respiratory depression. Checking breathing and alertness before each dose, as well as the pain score, keeps the patient safe.

Answer

A · The respiratory rate and level of sedation
3.Infection control & patient safety

Answer: D · The front from chest to the level of the sterile field, and the sleeves

Why this is the answer

Only the front of the gown from chest to the level of the sterile field and the sleeves from above the elbow to the cuffs are sterile. The back, the neckline and anything below the sterile field are non-sterile.

Answer

D · The front from chest to the level of the sterile field, and the sleeves
4.Infection control & patient safety

Answer: D · Chest thrusts

Why this is the answer

For people in late pregnancy or who are very obese, chest thrusts replace abdominal thrusts because the rescuer cannot get around the abdomen effectively. Blind finger sweeps can push the object deeper.

Answer

D · Chest thrusts
5.Prioritization & delegation

Answer: A · Contact the prescriber to clarify the order before giving the drug

Why this is the answer

An unclear order must be clarified with the prescriber before the medication is given. Guessing or ignoring the order can harm the patient.

Answer

A · Contact the prescriber to clarify the order before giving the drug
6.Prioritization & delegation

Answer: C · Fat embolism syndrome

Why this is the answer

Fat embolism syndrome usually appears 24–72 hours after a long bone fracture, with breathing problems, confusion and a petechial rash. It needs oxygen and urgent escalation.

Answer

C · Fat embolism syndrome
7.Clinical nursing

Answer: B · Intramuscular adrenaline

Why this is the answer

Adrenaline IM into the thigh (for adults typically 0.5 mg, i.e. 0.5 mL of 1 mg/mL; US guidance 0.3–0.5 mg) is first line, repeated after 5 minutes if needed. Antihistamines and steroids are not first-line treatments.

Answer

B · Intramuscular adrenaline
8.Clinical nursing

Answer: D · Medicines reconciliation against reliable sources, such as primary care records

Why this is the answer

Medicines reconciliation compares several sources to produce an accurate medication list. It finds omissions, duplications and errors, and is especially important in older people with polypharmacy.

Answer

D · Medicines reconciliation against reliable sources, such as primary care records
9.Lab values & electrolytes

Answer: D · Magnesium-containing laxatives or antacids

Why this is the answer

In kidney failure, magnesium from milk of magnesia, magnesium citrate or magnesium-containing antacids can build up to toxic levels. Patients with CKD are taught to avoid these products. Diuretics, PPIs and alcohol cause low magnesium.Checked against: Magnesium Blood Test · MedlinePlus (NIH) (2023)

Answer

D · Magnesium-containing laxatives or antacids
10.Lab values & electrolytes

Answer: B · Primary (psychogenic) polydipsia

Why this is the answer

In primary polydipsia, ADH is appropriately suppressed, so the kidneys make very dilute urine, but the intake exceeds what they can excrete. In SIADH the urine is inappropriately concentrated. Fluid restriction and close sodium monitoring are needed.Checked against: Osmolality urine test · MedlinePlus (NIH) (2025); Syndrome of inappropriate antidiuretic hormone secretion · MedlinePlus (NIH) (2025)

Answer

B · Primary (psychogenic) polydipsia
11.Pharmacology

Answer: A · A patient with a seizure disorder or an eating disorder

Why this is the answer

Bupropion increases the risk of seizures, especially with bulimia or anorexia, where electrolyte disturbances are common. It is used for depression and as a smoking cessation aid.

Answer

A · A patient with a seizure disorder or an eating disorder
12.Pharmacology

Answer: C · Severe limb defects in babies; stricter drug testing and regulation

Why this is the answer

Thalidomide caused limb malformations (phocomelia) in thousands of babies. The disaster led to stricter rules on testing drugs for safety, including in pregnancy, and to systems for reporting adverse reactions.

Answer

C · Severe limb defects in babies; stricter drug testing and regulation
13.Med-surg: cardiovascular & respiratory

Answer: C · CURB-65

Why this is the answer

CURB-65 gives one point each for Confusion, Urea >7 mmol/L, Respiratory rate ≥30/min, low Blood pressure (systolic <90 or diastolic ≤60 mmHg) and age ≥65. Higher scores mean higher mortality and the need for hospital or critical care.

Answer

C · CURB-65
14.Med-surg: cardiovascular & respiratory

Answer: A · Compartment syndrome from reperfusion swelling

Why this is the answer

When blood flow returns to ischaemic muscle, swelling can raise pressure in a fascial compartment. Pain out of proportion and pain on passive stretch are early signs; pulses may remain until late. It is reported urgently, as fasciotomy may be needed. The limb is kept at heart level, not raised high.

Answer

A · Compartment syndrome from reperfusion swelling
15.Med-surg: neuro, endocrine & renal

Answer: D · Hypoglycaemia unawareness

Why this is the answer

Long duration of diabetes and frequent hypos reduce the adrenaline response, so warning symptoms are lost. This greatly increases the risk of severe hypos. Strict avoidance of hypos for some weeks can partly restore awareness, and glucose sensors with alarms help.

Answer

D · Hypoglycaemia unawareness
16.Med-surg: neuro, endocrine & renal

Answer: C · Steroids can mask fever, pain and peritonism, hiding complications

Why this is the answer

Long-term steroids blunt fever, pain and abdominal rigidity, so an anastomotic leak, abscess or perforation may present only with subtle signs such as tachycardia. The nurse should assess thoroughly and escalate early. These patients also need steroid cover around surgery to prevent adrenal crisis.

Answer

C · Steroids can mask fever, pain and peritonism, hiding complications
17.Med-surg: GI, perioperative & oncology

Answer: D · A higher dose is needed over time for the same effect

Why this is the answer

Tolerance is a reduced response to the same dose over time. Physical dependence means withdrawal occurs if the drug is stopped suddenly. Neither is the same as addiction (opioid use disorder), which involves compulsive use despite harm.

Answer

D · A higher dose is needed over time for the same effect
18.Med-surg: GI, perioperative & oncology

Answer: C · Use an observational pain tool, give analgesia and reassess

Why this is the answer

In dementia, pain often appears as agitation or guarding. An observational tool supports assessment; analgesia is given and effect reassessed. The hip is also assessed for injury such as a fracture.

Answer

C · Use an observational pain tool, give analgesia and reassess
19.Maternity & obstetric nursing

Answer: C · To screen for critical congenital heart disease

Why this is the answer

Pulse oximetry screening compares oxygen saturation in the right hand (pre-ductal) and a foot (post-ductal). A low reading or a significant difference can indicate critical congenital heart disease.

Answer

C · To screen for critical congenital heart disease
20.Maternity & obstetric nursing

Answer: A · Reduce or stop the oxytocin per protocol and inform the provider

Why this is the answer

More than 5 contractions in 10 minutes is tachysystole. Even with a normal tracing, the oxytocin is reduced or stopped according to protocol because the fetus may soon become compromised.

Answer

A · Reduce or stop the oxytocin per protocol and inform the provider
21.Pediatric nursing

Answer: C · Just before it happens, in simple, concrete words

Why this is the answer

Toddlers do not understand future time, so preparation long in advance only creates anxiety. A short, honest explanation immediately before, with a parent present and a comfort object, works best.

Answer

C · Just before it happens, in simple, concrete words
22.Pediatric nursing

Answer: A · The explanation does not fit the baby's stage of development

Why this is the answer

A 3-month-old cannot crawl, and femur fractures in non-mobile infants are rare without major force. A history that does not match the injury or the child's development is a key indicator of possible abuse, so safeguarding procedures are followed.

Answer

A · The explanation does not fit the baby's stage of development
23.Mental health nursing

Answer: C · Antidepressant discontinuation syndrome

Why this is the answer

Stopping an SSRI or SNRI suddenly, especially one with a short half-life such as paroxetine, can cause discontinuation symptoms. Antidepressants should be reduced gradually under medical guidance.

Answer

C · Antidepressant discontinuation syndrome
24.Mental health nursing

Answer: C · Respect her decision, give information about support services and help her make a safety plan

Why this is the answer

Adults have the right to make their own decisions. Many survivors leave and return several times. The nurse documents carefully, provides resources and a safety plan, and keeps the door open for future help.

Answer

C · Respect her decision, give information about support services and help her make a safety plan
25.Nursing math & unit conversions

Answer: 12:10

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

12 PM → 12

Answer

12:10

Answer

12:10
26.Nursing math & unit conversions

Answer: c = 63 mg/dL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 3.5·18 = 63 mg/dL

Answer

c = 63 mg/dL
27.Dosage calculations

Answer: D = 666.7 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

25·80 = 2000 mg

Per dose

D = 2000/3 = 666.7 mg

Answer

D = 666.7 mg
28.Dosage calculations

Answer: V = 3.8 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·12 = 150 mg

Volume

V = (150/200)·5 = 3.75 ≈ 3.8 mL

Answer

V = 3.8 mL
29.IV infusion rates

Answer: V = 960 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

20·60/15 = 80 mL/h

Volume

V = 80·12 = 960 mL

Answer

V = 960 mL
30.IV infusion rates

Answer: D = 2 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

100/250 = 0.4 mg/mL

Dose rate

D = 0.4·5 = 2 mg/h

Answer

D = 2 mg/h
31.Pediatric & critical-care dosing

Answer: D = 10 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

250/250 = 1 units/mL

Units per hour

D = 10·1 = 10 units/h

Answer

D = 10 units/h
32.Pediatric & critical-care dosing

Answer: R = 20.3 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

6·90 = 540 mcg/min
540·60 = 32400 mcg/h

Pump rate

R = 32400/1600 = 20.25 ≈ 20.3 mL/h

Answer

R = 20.3 mL/h
33.IV fluids & fluid balance

Answer: B = 340 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 120 + 120 = 440 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1740 mL

Total output

275 + 400 + 250 + 475 = 1400 mL

Balance

B = 1740 − 1400 = 340 mL

Answer

B = 340 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 9.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 50 = 950 mL

Time

t = 950/100 = 9.5 h

Answer

t = 9.5 h

That is about 9 h 30 min, so the bag runs out at about 06:30.

35.Clinical assessment scores

Answer: B = 12

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: very moist → 2
activity: walks frequently → 4
mobility: completely immobile → 1
nutrition: adequate → 3
friction and shear: problem → 1

Add

Braden total = 1 + 2 + 4 + 1 + 3 + 1 = 12

Answer

B = 12
36.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 0 + 0 + 0 + 0 = 15

Risk level

15 → low risk

Answer

low risk
37.Arterial blood gas interpretation

Answer: Osm = 280 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·129 + 17.4 + 4.7 = 280.1 ≈ 280 mOsm/kg

Answer

Osm = 280 mOsm/kg
38.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.1 = 27.1 mmol/L
chronic: 24 + 3.5·3.1 = 34.85 mmol/L

Compare

measured: 31 mmol/L → acute on chronic

Answer

acute on chronic
39.ECG rhythm strip interpretation

Answer: QTc = 0.413 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 9 × 0.04 = 0.36 s
RR = 19 × 0.04 = 0.76 s

Bazett’s formula

QTc = 0.36/√0.76 = 0.36/0.8718 = 0.413 s

Answer

QTc = 0.413 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (413 ms)

40.ECG rhythm strip interpretation

Answer: rate

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 32 small boxes, 1500 ÷ 32 ≈ 47 per minute.
2. Rhythm: regular, every R–R is 1.28 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

rate → sinus bradycardia

Answer

rate

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions